Journal Information
Vol. 109. Issue 5.
Pages 460-462 (June 2018)
Vol. 109. Issue 5.
Pages 460-462 (June 2018)
Letter to the Editor
DOI: 10.1016/j.adengl.2018.04.017
Full text access
Acute Generalized Exanthematous Pustulosis Simulating Toxic Epidermal Necrolysis: Overlapping Processes
Pustulosis exantemática generalizada aguda simulando necrólisis epidérmica tóxica: forma combinada
Visits
...
J. García Abellána,
Corresponding author
javiergarciaabellan@hotmail.com

Corresponding author.
, J. Matarredona Cataláb, A. Jaen Larrieub, I. Valencia Ramírezc
a Servicio de Medicina Interna, Hospital General Universitario de Elche, Elche, Alicante, Spain
b Servicio de Dermatología, Hospital General Universitario de Elche, Elche, Alicante, Spain
c Servicio de Anatomía Patológica, Hospital General Universitario de Elche, Elche, Alicante, Spain
Article information
Full Text
Bibliography
Download PDF
Statistics
Figures (1)
Tables (1)
Table 1. Main Differences Between Acute Generalized Exanthematous Pustulosis (AGEP) and Toxic Epidermal Necrolysis (TEN).
Full Text
To the Editor:

We read with interest the report by Horcajada-Reales et al.1 of 2 cases with overlapping clinical characteristics involving acute generalized exanthematous pustulosis (AGEP) and toxic epidermal necrolysis (TEN). We would like to share a similar case we encountered in our practice.

AGEP and TEN are well-established, distinct entities belonging to the group of severe cutaneous drug reactions. They both have characteristic clinical presentations and differ in pathogenesis, prognosis, and treatment. It is, however, sometimes hard to distinguish between the 2 conditions and this difficulty can lead to an erroneous clinical diagnosis.

AGEP is a skin condition generally associated with a good prognosis. It typically presents as a rapidly evolving pustular eruption accompanied by fever and leukocytosis with neutrophilia. A skin biopsy reveals a subcorneal pustule.

TEN, on the other hand, often affects the mucous membranes and is accompanied by fever and generalized discomfort, which precedes the appearance of eythematous-violaceous exanthema and epidermal detachment. Histological findings include epidermal necrosis and apoptotic keratinocytes.

Our patient was an 82-year-old woman with no known allergies. She was admitted to hospital because of a 39°C fever and a violaceous exanthema mainly affecting the trunk. The eruption was characterized by skin detachment in some areas and a positive Nikolski sign (Figs. 1A and 1B). Laboratory testing revealed elevated transaminase levels: gamma glutamyl-transferase (GGT), 494 U/L; fatty acid (FA), 364 U/L; glutamic-oxalacetic transaminase (GOT), 91 U/L; and glutamic-pyruvic transaminase (GPT), 99 U/L.

Figures 1A and 1B.

Erythematous-violaceous areas on the back with positive Nikolski sign (arrow). C, Subcorneal pustule with abundant neutrophils (hematoxylin-eosin x200).

(0.46MB).

Two weeks before admission she had been diagnosed with acute self-limited gastroenteritis and treated with trimethoprim sulfamethoxazole. The only personal medical history of interest was dyslipidemia.

Piperacillin-tazobactam was prescribed for a suspected biliary tract infection and cholangio-magnetic resonance imaging revealed a small extrahepatic bile duct ectasia. The results of blood cultures were negative. Enterococcus faecalis was isolated in a urine culture. Serology was negative for hepatitis A, B and C and HIV.

Given the suspected diagnosis of TEN secondary to sulfamethoxazole or cotrimoxazole, corticosteroids (prednisone 60mg/d for 5 days) and intravenous immunoglobulins (1g/kg/d for 2 days) were prescribed and achieved an excellent clinical response (complete resolution of the condition within 8 days).

Histological study revealed subcorneal pustules with abundant neutrophils, both findings consistent with a diagnosis of generalized exanthematous pustulosis (Fig 1C).

The possibility of different severe adverse drug reactions overlapping is a subject of some debate. Although they are distinct entities, the clinical features can be similar and have certain pathophysiologic mechanisms in common.

AGEP, for instance, can present with vesicular-bullous lesions that mimic the clinical appearance of TEN.2 There are also forms of TEN that manifest as pustules or blisters.

Cases have been reported of patients who, after initially presenting with AGEP, subsequently developed TEN.1 In other cases, such as the one described here, the patient presents the clinical features of TEN with histological findings consistent with AGEP.

There are 17 published cases of overlapping forms, most of which are associated with antibiotic use.1

The main differences between AGEP and TEN are shown in Table 1.3

Table 1.

Main Differences Between Acute Generalized Exanthematous Pustulosis (AGEP) and Toxic Epidermal Necrolysis (TEN).

Variable  AGEP  TEN 
Site  Flexural  Generalized 
Pustules  Yes  No 
Nikolsky+  Rare  Frequent 
Mucosal involvement  + oral mucosa  ++++ 
Fever  Occasionally  Frequent high fever 
Blood test results  Neutrophilia  Neutropenia and elevated transaminases 
Latency period  Hours or days  2-3 wks 
Histopathology  Subcorneal pustules  Epidermal necrosis 
Treatment  Withdrawal of the drug  Drug withdrawal and Intravenous immunoglobulins 
Recovery  15 d  3-6 wks 
Mortality  Rare  30% 

In terms of pathogenesis, it seems clear that both conditions are type 4 hypersensitivity reactions (HSR) and that the difference between them lies in the type of T-cell activated in each case.4 In both cases, the initial stage is characterized by keratinocyte cytolysis caused by CD8+ T cells. Subsequently, the two conditions diverge and the pathway differs in each one. In AGEP, activated CD4+ T cells produce interleukin (IL) 8, IL-17 and IL-36, which recruit neutrophils and lead to the formation of pustules (type 4d HSR).5

In TEN, by contrast, CD8+ T cells release perforin and granzyme B, triggering massive keratinocyte apoptosis by activating the Fas-Fas-ligand receptor and tumor necrosis factor alpha (TNF-α) (type 4c HSR). The latest research is focused on the investigation of certain drug-specific human leukocyte antigens (HLA) that predispose individuals to a genetic susceptibility for TEN when an individual with a specific HLA allele is exposed to a specific drug.5

Overlapping forms are probably caused by a combined hypersensitivity reaction between such alleles and a specific drug.

In most cases, the eventual course of the disease will be AGEP. However, in some patients it has led to extensive skin lesions, multiorgan involvement, and even death.6

It is important to recognize these cases because, given their greater severity, they should be managed and treated as TEN.

Bibliografía
[1]
C. Horcajada-Reales, A. Pulido-Pérez, R. Suárez-Fernández.
Toxicodermias graves: ¿existen las formas combinadas?.
Actas Dermosifiliogr, 107 (2016), pp. 23-33
[2]
J.L. Torregrosa-Calatayud, M. Victoria-Martínez a, J. García-Cadavia, V. Alegre de Miguel.
Pustulosis exantemática aguda generalizada con mucositis y dermatitis exfoliativa generalizada simulando una necrólisis epidérmica.
Piel, 30 (2015), pp. 198-200
[3]
S. Peermohamed, R.M. Haber.
Acute generalized exanthematous pustulosis simulating toxic epidermal necrolysis: A case report and review of the literature.
Arch Dermatol, 147 (2011), pp. 697-701
[4]
S. Van Hattem, G.I. Beerthuizen, S.H. Kardaun.
Severe flucloxacillin-induced acute generalized exanthematous pustulosis (AGEP), with toxic epidermal necrolysis (TEN)-like features: Does overlap between AGEP and TEN exist. Clinical report and review of the literature.
Br J Dermatol, 171 (2014), pp. 1539-1545
[5]
W. Hoetzenecker, M. Nägeli, E.T. Mehra, A.N. Jensen, I. Saulite, P. Schmid-Grendelmeier, et al.
Adverse cutaneous drug eruptions: Current understanding.
Semin Immunopathol, 38 (2016), pp. 75-86
[6]
S.M. Krishna, N. Malakouti, A.G. Ortega-Loayza, N.K. Brinster.
A rapidly progressive and fatal case of atypical acute generalized exanthematous pustulosis.
J Am Acad Dermatol, 71 (2014), pp. e89-e90

Please cite this article as: García Abellán J, Matarredona Catalá J, Jaen Larrieu A, Valencia Ramírez I. Pustulosis exantemática generalizada aguda simulando necrólisis epidérmica tóxica: forma combinada. Actas Dermosifiliogr. 2018;109:460–462.

Copyright © 2017. Elsevier España, S.L.U. and AEDV
Idiomas
Actas Dermo-Sifiliográficas (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?